- Top of page
- Mechanisms of AED interactions
- Interactions between AEDs
- Interactions between AEDs and other drugs
Some patients with difficult-to-treat epilepsy benefit from combination therapy with two or more antiepileptic drugs (AEDs). Additionally, virtually all epilepsy patients will receive, at some time in their lives, other medications for the management of associated conditions. In these situations, clinically important drug interactions may occur. Carbamazepine, phenytoin, phenobarbital and primidone induce many cytochrome P450 (CYP) and glucuronyl transferase (GT) enzymes, and can reduce drastically the serum concentration of associated drugs which are substrates of the same enzymes. Examples of agents whose serum levels are decreased markedly by enzyme-inducing AEDs, include lamotrigine, tiagabine, several steroidal drugs, cyclosporin A, oral anticoagulants and many cardiovascular, antineoplastic and psychotropic drugs. Valproic acid is not enzyme inducer, but it may cause clinically relevant drug interactions by inhibiting the metabolism of selected substrates, most notably phenobarbital and lamotrigine. Compared with older generation agents, most of the recently developed AEDs are less likely to induce or inhibit the activity of CYP or GT enzymes. However, they may be a target for metabolically mediated drug interactions, and oxcarbazepine, lamotrigine, felbamate and, at high dosages, topiramate may stimulate the metabolism of oral contraceptive steroids. Levetiracetam, gabapentin and pregabalin have not been reported to cause or be a target for clinically relevant pharmacokinetic drug interactions. Pharmacodynamic interactions involving AEDs have not been well characterized, but their understanding is important for a more rational approach to combination therapy. In particular, neurotoxic effects appear to be more likely with coprescription of AEDs sharing the same primary mechanism of action.